Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, March 1, 2004

March 1, 2004 · NWS MKX · 12 events in 7 counties and zones

Breaks in the cloud cover allowed daytime heating to generate early-season, severe thunderstorms across south-central and southeast Wisconsin. 50 inches in diameter was the primary type of severe weather, there were scattered reports of powerful straight-line thunderstorm winds to around 52 kts (60 mph) which toppled trees and/or power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Breaks in the cloud cover allowed daytime heating to generate early-season, severe thunderstorms across south-central and southeast Wisconsin. Although large hail up to 1.50 inches in diameter was the primary type of severe weather, there were scattered reports of powerful straight-line thunderstorm winds to around 52 kts (60 mph) which toppled trees and/or power lines. The ground was "covered white" with hail southeast of Reedsburg (Sauk Co.) and in Sullivan (Jefferson Co.). Synoptically, a low pressure and associated warm front moved northeast through southern Wisconsin, setting the stage for thunderstorm activity. Maximum daytime temperatures were in the mid 50s to lower 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 1, 4:18 AM CST, 10 hours 37 minutes earlier.

Area forecast discussion, Mar 1, 4:18 AM CST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 AM CST MON MAR 1 2004

.DISCUSSION...FORECAST FOCUS ON EVOLUTION OF LOW TODAY AND TSTORM
POTENTIAL.

IN THE SHORT TERM...ERN CWA ON WESTERN PERIPHERY OF LLJ...WITH
MAJORITY OF RAINFALL FOCUSED OVER THE OHIO VALLEY. OCCLUDED LOW
CURRENTLY OVR ERN NE WITH THETAE AXIS EXTENDING INTO IA. FIRST VORT
LOBE HAS ROTATED INTO THE DAKOTAS WHILE ANOTHER IS PROGGED TO SWING
NWD FM THE SRN PLAINS INTO THE OHIO VALLEY BY MIDDAY IN CONJUNCTION
WITH LEFT FNT QUAD. THIS WILL HELP MAINTAIN LIFT AND RAIN THIS AM OVR
THE ERN CWA AND POINTS EAST. DRY SLOT TO THEN MOVE INTO SRN WI WITH
SOME SUN POSSIBLE. STACKED LOW WILL THEN APPROACH SRN WI
TOWARD LATE AFTERNOON. THETAE AXIS WILL ADVECT INTO REGION JUST
AHEAD OF LOW AND OCCLUDED FNT. ETA CAPES FROM 500-800 J/KG POSSIBLE.
WIND SHEAR DOES WEAKEN THROUGHOUT DAY DUE TO FILLING OF SYSTEM BUT
WET BULB ZERO HEIGHTS OF ONLY 5.5 KFT WILL PRESENT A HAIL THREAT.
EXPECT STORMS TO DEVELOP ALONG OCCLUDED FNT AND UNDERNEATH UPPER LOW
LATER THIS AFT.  WILL KEEP MENTION OF SEVERE IN FCST BUT MENTION ONLY
HAIL.

STACKED LOW TO BE EAST OF AREA BY MIDNIGHT WITH CAA UNDERWAY. MODELS
INDICATE A LARGE AREA OF STRATUS TO AFFECT THE REGION POSSIBLY INTO
WED AS MOISTURE IS TRAPPED WITHIN LOW LEVEL INVERSION.

WENT SEVERAL DEGREES ABOVE GUIDANCE TODAY DUE TO POSSIBLE BREAKS IN
CLOUD COVER WITH ARRIVAL OF DRY SLOT. REMAINDER OF TEMPS REFLECT A
COMPROMISE OF GUIDANCE.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

ZAJDEL
Hazardous weather outlook, Mar 1, 12:05 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1205 PM CST MON MAR 1 2004

WIZ046-047-051-052-056>060-062>072-021100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1205 PM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHERN WISCONSIN THIS
AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF A LINE FROM WISCONSIN DELLS TO MILWAUKEE.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW ABOUT THURSDAY...THEN AGAIN SATURDAY NIGHT
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

TZ

In the hours before

Special weather statement, Mar 1, 1:00 PM CST, 1 hour 55 minutes before
WIZ046-047-051-052-056>060-062>072-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE
MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA.

SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS
WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF
IOWA AND GREEN BY 200 PM.

THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE...
WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

$4

KAPELA
Special weather statement, Mar 1, 1:00 PM CST, 1 hour 55 minutes before
WIZ046-047-051-052-056>060-062>072-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE
MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA.

SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS
WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF
IOWA AND GREEN BY 200 PM.

THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE...
WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

KAPELA
Special weather statement, Mar 1, 1:52 PM CST, 1 hour 3 minutes before
WIZ046-047-051-052-056>060-062>072-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
152 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 152 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE
MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN WISCONSIN AND
EASTERN IOWA.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 20
MILES SOUTH OF LA CROSSE TO DODGEVILLE TO JANESVILLE. THE STRONGEST
STORM WILL MOVE THROUGH SOUTHEASTERN LAFAYETTE COUNTY BETWEEN 150 PM
AND 215 PM......ALONG HIGHWAY 78. SMAIL HAIL OF 1/4 TO 1/2 IN
DIAMETER AND BREIF HEAVY RAINS ARE POSSIBLE WITH THIS STORM.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE
MILWAUKEE AREA AROUND 4 PM.

KAPELA
Special weather statement, Mar 1, 2:15 PM CST, 40 minutes before
WIZ046-047-051-052-056>060-062>072-012101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 215 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN
WISCONSIN AND EASTERN IOWA.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 15
MILES SOUTH OF LA CROSSE TO SPRING GREEN TO MADISON TO WHITEWATER TO
THE CITY OF WALWORTH IN SOUTHWESTERN WALWORTH COUNTY.

THE STRONGEST STORMS WILL AFFECT THE WESTERN PART OF LAFAYETTE
COUNTY...AND EASTERN HALF OF ROCK COUNTY...AND WESTERN JEFFERSON
COUNTY THROUGH 245 PM. HAIL UP TO 1/4 TO 1/2 INCH IN DIAMETER IS
LIKELY WITH SOME OF THE STORMS.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE
MILWAUKEE AREA AROUND 4 PM.

KAPELA
Local storm report, Mar 1, 2:34 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 SW SOUTH WAYNE        42.55N 89.91W
03/01/2004  0.25 INCH        LAFAYETTE          WI   LAW ENFORCEMENT

            1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
            FRITZGES ROADS.

0210 PM     HAIL             5 WNW MILTON            40.70N 92.25W
03/01/2004  0.25 INCH        DAVIS              IA   LAW ENFORCEMENT

0230 PM     HAIL             BELOIT                  42.52N 89.02W
03/01/2004  0.50 INCH        ROCK               WI   LAW ENFORCEMENT

0230 PM     HAIL             3 S JANESVILLE          42.60N 92.46W
03/01/2004  0.25 INCH        BLACK HAWK         IA   LAW ENFORCEMENT

&&

BRIAN HAHN
Local storm report, Mar 1, 2:34 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 SW SOUTH WAYNE        42.55N 89.91W
03/01/2004  0.25 INCH        LAFAYETTE          WI   LAW ENFORCEMENT

            1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
            FRITZGES ROADS.

0210 PM     HAIL             5 WNW MILTON            40.70N 92.25W
03/01/2004  0.25 INCH        DAVIS              IA   LAW ENFORCEMENT

0230 PM     HAIL             BELOIT                  42.52N 89.02W
03/01/2004  0.50 INCH        ROCK               WI   LAW ENFORCEMENT

0230 PM     HAIL             3 S JANESVILLE          42.60N 92.46W
03/01/2004  0.25 INCH        BLACK HAWK         IA   LAW ENFORCEMENT

&&

BRIAN HAHN

The radar

The Milwaukee radar (KMKX), 38 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Rock

When
March 1, 2:55 PM CST
Where
Rock County, 2 mi E of Newville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -88.983

Hail, Walworth

When
March 1, 3:15 PM CST
Where
Walworth County, Whitewater
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -88.733

Hail, Jefferson

When
March 1, 3:22 PM CST
Where
Jefferson County, 1 mi S of Hebron
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -88.700

Hail, Sauk

When
March 1, 3:22 PM CST to 3:25 PM CST
Where
Sauk County, 5 mi SE of Reedsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.483, -89.933

Funnel Cloud, Sauk

When
March 1, 3:22 PM CST
Where
Sauk County, 6 mi SSE of Reedsburg
Reported by
LAW ENFORCEMENT
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Hail, Waukesha

When
March 1, 3:33 PM CST
Where
Waukesha County, 2 mi W of Oconomowoc
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.117, -88.517

Hail, Jefferson

When
March 1, 3:42 PM CST
Where
Jefferson County, Sullivan
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.017, -88.583

Hail, Dane

When
March 1, 3:47 PM CST
Where
Dane County, Marshall
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
43.167, -89.050

Hail, Jefferson

When
March 1, 3:58 PM CST
Where
Jefferson County, Waterloo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -88.983

Thunderstorm Wind, Jefferson

When
March 1, 4:03 PM CST
Where
Jefferson County, 6 mi E of Ft Atkinson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.733

Thunderstorm Wind, Waukesha

When
March 1, 4:29 PM CST
Where
Waukesha County, Oconomowoc
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.117, -88.483

Thunderstorm Wind, Dodge

When
March 1, 4:29 PM CST
Where
Dodge County, 5 mi W of Ashippun
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -88.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389829, 5389839, 5389830, 5389836, 5389837, 5389831, 5389833, 5389838, 5389832, 5389835, 5389834, 5389840.